Annali di Matematica Pura ed Applicata (1923 -)

, Volume 195, Issue 5, pp 1771–1785 | Cite as

The limit as \(p\rightarrow \infty \) in the eigenvalue problem for a system of p-Laplacians

  • Denis BonheureEmail author
  • Julio D. Rossi
  • Nicolas Saintier


In this paper, we study the behavior as \(p\rightarrow \infty \) of eigenvalues and eigenfunctions of a system of p-Laplacians, that is
$$\begin{aligned} \left\{ \begin{array}{ll} -\Delta _p u = \lambda \alpha u^{\alpha -1} v^\beta &{}\quad \Omega , \\ -\Delta _p v = \lambda \beta u^{\alpha } v^{\beta -1} &{}\quad \Omega , \\ u=v=0, &{} \quad \partial \Omega , \end{array} \right. \end{aligned}$$
in a bounded smooth domain \(\Omega \). Here \(\alpha +\beta =p\). We assume that \( \frac{\alpha }{p} \rightarrow \Gamma \) and \( \frac{\beta }{p} \rightarrow 1 - \Gamma \) as \(p\rightarrow \infty \) and we prove that for the first eigenvalue \(\lambda _{1,p}\) we have
$$\begin{aligned} (\lambda _{1,p})^{1/p} \rightarrow \lambda _\infty = \frac{1}{ \max _{x \in \Omega } \hbox {dist} (x,\partial \Omega )}. \end{aligned}$$
Concerning the eigenfunctions \((u_{p}, v_p)\) associated with \(\lambda _{1,p}\) normalized by \( \int _{\Omega } |u_p|^\alpha |v_p|^\beta =1\), there is a uniform limit \((u_\infty , v_\infty )\) that is a solution to a limit minimization problem as well as a viscosity solution to
$$\begin{aligned} \left\{ \begin{array}{l} \min \{ -\Delta _\infty u_\infty , \, |\nabla u_\infty | - \lambda _\infty u_\infty ^{\Gamma } v_\infty ^{1-\Gamma } \} =0,\\ \min \{ -\Delta _\infty v_\infty , \, |\nabla v_\infty | - \lambda _\infty u_\infty ^{\Gamma } v_\infty ^{1-\Gamma } \} =0. \end{array} \right. \end{aligned}$$
In addition, we also analyze the limit PDE when we consider higher eigenvalues.


p-Laplacian Viscosity solutions Infinity Laplacian Nonlinear eigenvalue problem 

Mathematics Subject Classification

35J20 35J60 35J70 



JDR was partially supported by MEC MTM2010-18128 and MTM2011-27998 (Spain). Part of this work was done during a visit of JDR to Univ. libre de Bruxelles. He wants to thank for the very nice and stimulating atmosphere found there. DB is supported by INRIA— Team MEPHYSTO, MIS F.4508.14 (FNRS), PDR T.1110.14F (FNRS) & ARC AUWB-2012-12/17-ULB1-IAPAS.


  1. 1.
    Aronsson, G., Crandall, M.G., Juutinen, P.: A tour of the theory of absolutely minimizing functions. Bull. Am. Math. Soc. 41, 439–505 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bhattacharya, T., DiBenedetto, E., Manfredi, J.J.: Limits as \(p \rightarrow \infty \) of \(\Delta _p u_p = f\) and related extremal problems. Rend. Sem. Mat. Univ. Politec. Torino 1991, 15–68 (1989)MathSciNetGoogle Scholar
  3. 3.
    Boccardo, L., de Figueiredo, D.G.: Some remarks on a system of quasilinear elliptic equations. Nonlinear Differ. Equ. Appl. 9, 309–323 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Caselles, V., Morel, J.M., Sbert, C.: An axiomatic approach to image interpolation. IEEE Trans. Image Process. 7, 376–386 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Champion, T., De Pascale, L., Jimenez, C.: The \(\infty \)-eigenvalue problem and a problem of optimal transportation. Commun. Appl. Anal. 13(4), 547–565 (2009)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Crandall, M.G., Ishii, H., Lions, P.L.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. 27, 1–67 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    García-Azorero, J., Manfredi, J.J., Peral, I., Rossi, J.D.: The Neumann problem for the \(\infty \)-Laplacian and the Monge–Kantorovich mass transfer problem. Nonlinear Anal. 66, 349–366 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Garcia-Azorero, J., Manfredi, J.J., Peral, I., Rossi, J.D.: Steklov eigenvalue for the \(\infty \)-Laplacian. Rendiconti Lincei 17(3), 199–210 (2006)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Fleckinger, J., Mansevich, R.F., Stavrakakis, N.M., de Thlin, F.: Principal eigenvalues for some quasilinear elliptic equations on \({\mathbb{R}}^n\). Adv. Differ. Equ. 2(6), 981–1003 (1997)MathSciNetGoogle Scholar
  10. 10.
    Hynd, R., Smart, C.K., Yu, Y.: Nonuniqueness of infinity ground states. Calc. Var. PDE. 48(3), 545–554 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Juutinen, P., Lindqvist, P.: On the higher eigenvalues for the \(\infty \)- eigenvalue problem. Calc. Var. Partial Differ. Equ. 23(2), 169–192 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Juutinen, P., Lindqvist, P., Manfredi, J.J.: The \(\infty \)-eigenvalue problem. Arch. Ration. Mech. Anal. 148, 89–105 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Juutinen, P.-, Lindqvist, P., Manfredi, J.J.: On the equivalence of viscosity solutions and weak solutions for a quasilinear equation. SIAM J. Math. Anal. 33(3), 699–717 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Manfredi, J.J., Rossi, J.D., Urbano, J.M.: \(p(x)\)Inst Henri Poincaré. C. Anal. Non Linéaire. 26(6), 2581–2595 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    de Napoli, P.L., Pinasco, J.P.: Estimates for eigenvalues of quasilinear elliptic systems. J. Differ. Equ. 227, 102–115 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Peres, Y., Schramm, O., Sheffield, S., Wilson, D.B.: Tug-of-war and the infinity Laplacian. J. Am. Math. Soc. 22, 167–210 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Peres, Y., Sheffield, S.: Tug-of-war with noise: a game theoretic view of the \(p\)-Laplacian. Duke Math. J. 145, 91–120 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Rossi, J.D., Saintier, N.: On the first nontrivial eigenvalue of the \(\infty \)-Laplacian with Neumann boundary conditions. Houston J. Math. (to appear)Google Scholar
  19. 19.
    Rossi, J.D., Saintier, N.: The limit as \(p\rightarrow +\infty \) of the first eigenvalue for the \(p\)-Laplacian with mixed Dirichlet and Robin boundary conditions. Nonlinear Anal. 119, 167–178 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Villani, C.: Optimal transport, old and new, Grundlehren der Mathematischen Wissenschaften, 338. Springer, Berlin (2009)Google Scholar
  21. 21.
    Yu, Y.: Some properties of the ground sates of the infinity Laplacian. Indiana Univ. Math. J. 56(2), 947–964 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Zographopoulos, N.: \(p\)-Laplacian systems at resonance. Appl. Anal. 83(5), 509–519 (2004)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Denis Bonheure
    • 1
    Email author
  • Julio D. Rossi
    • 2
  • Nicolas Saintier
    • 2
  1. 1.Département de MathématiqueUniversité libre de BruxellesBrusselsBelgium
  2. 2.Departamento de Matemática, FCEyNUniversidad de Buenos AiresBuenos AiresArgentina

Personalised recommendations